Illinois, 2004

Flash Flood and Hail in Illinois, July 9, 2004

July 9, 2004 · NWS ILX · 6 events in 5 counties and zones

3 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 9, 1:29 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 9, 1:29 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT FRI JUL 9 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD WEAK LOW PRESSURE CENTERED
OVER THE CENTRAL PLAINS...WITH A VERY SLOW MOVING WARM FRONT
EXTENDING EAST ACROSS ILLINOIS FROM JUST NORTH OF QUINCY TO JUST
SOUTH OF DANVILLE. A VERY WARM AND HUMID AIRMASS WAS IN PLACE TO THE
SOUTH OF THIS BOUNDARY...WITH WIDESPREAD TEMPERATURES IN THE 80S AND
DEW POINTS IN THE 70S. THE POSITION OF THIS BOUNDARY AND THE
ASSOCIATED BOUTS OF DIURNAL AND NOCTURNAL SHOWERS/STORMS ARE THE
MAIN CONCERNS OVER THE NEXT FEW DAYS.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE PERIOD. HOWEVER...
THEY DO HAVE EXPECTED DIFFERENCES IN THE HANDLING OF THE EXPECTED
CONVECTION. OUTSIDE OF THE OBVIOUS GFS FEEDBACK BULLSEYES...IT IS
HARD TO FAVOR ONE SOLUTION OVER ANOTHER AT THIS POINT. FAVOR THE
RELATIVELY COOLER DAYTIME HIGHS OF THE MET/MAV GUIDANCE GIVEN
CONVECTION/DEBRIS POTENTIAL...OVERNIGHT LOWS ARE CLOSE AND
REASONABLE.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RELATIVELY FLAT UPPER
RIDGE...WITH ITS AXIS CURRENTLY OVER THE PLAINS...WILL GRADUALLY
BUILD EAST THROUGH THE PERIOD. OCCASIONAL IMPULSES WILL RIDE DOWN
THE BACK SIDE OF THE RIDGE INTO THE MIDWEST/GREAT LAKES REGION. THE
NEARLY STATIONARY FRONTAL BOUNDARY THAT EXTENDS ACROSS ILLINOIS WILL
MOVE LITTLE OVER THE NEXT COUPLE OF DAYS...THOUGH IT WILL FINALLY
LIFT A BIT TO THE NORTH BY MONDAY AS THE RIDGE CONTINUES TO BUILD.
THIS PATTERN IS CONDUCIVE FOR VERY UNSETTLED WEATHER ACROSS FORECAST
AREA.

NOCTURNAL MCS DEVELOPMENT IS EXPECTED NIGHTLY...WITH A STRONG LOW
LEVEL JET EXPECTED TO DEVELOP OVER THE PLAINS. THICKNESS SCHEMES AND
PROPAGATION VECTORS SUGGEST THE MCS/S WILL TREND TOWARD THE FORECAST
AREA BY MORNING...WITH NORTHERN SECTIONS NORTH OF THE FRONTAL
BOUNDARY MOST FAVORED. THE FAVORED LOCATIONS FOR MCS PROPAGATION
WILL SHIFT NORTH WITH TIME AS THE UPPER RIDGE BUILDS AND THE FRONT
LIFTS NORTH.

AS FAR AS DIURNAL CONVECTION IS CONCERNED...VERY GOOD INSTABILITY OF
AT LEAST 3000 J/KG WITH LITTLE/NO CAP IS EXPECTED EACH AFTERNOON
DURING THE PERIOD. HOWEVER...THERE DOES NOT APPEAR TO BE MUCH OF A
FOCUS FOR ORGANIZED CONVECTION ASIDE FROM THE SURFACE BOUNDARY
(WHICH WILL BE MOVING NORTH WITH TIME). ALSO...WIND FIELDS ARE QUITE
WEAK AND FREEZING LEVELS ARE HIGH. THIS SET UP WOULD SEEM TO FAVOR
HEAVY RAINFALL OVER MOST OTHER SEVERE WEATHER TYPES GIVEN THE SLOW
EXPECTED MOVEMENT OF ANY STORMS AND PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES. THE THREAT FOR DOWNBURSTS AS CELLS COLLAPSE
WILL ALSO NEED TO BE MONITORED.

LONG TERM...TUESDAY THROUGH FRIDAY...SAME AS IT EVER WAS... A
BROAD...FLAT RIDGE WILL BE IN PLACE AT THE START OF THE PERIOD
ACROSS THE UNITED STATES. SEVERAL WAVES WILL ATTEMPT TO DIVE DOWN
THE EAST SIDE OF THE RIDGE OVER THE EASTERN U.S. AND WILL PUSH THE
FRONTAL BOUNDARY INTO NORTHERN ILLINOIS. THIS SCENARIO WILL PROVIDE
REGION WITH SEASONABLY WARM CONDITIONS...WITH A DAILY RISK OF
CONVECTION (ESPECIALLY NEAR THE FRONTAL BOUNDARY. THE ULTIMATE
SHOWER/STORM RISK WILL BE DETERMINED BY WHERE THE FRONT LIES EACH
DAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BAK
Hazardous weather outlook, Jul 9, 10:15 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT FRI JUL 9 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1115 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS...ESPECIALLY AFTER 2 PM THIS AFTERNOON...AND THIS
EVENING ALONG A SLOW MOVING WARM FRONT. ALTHOUGH NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED...A FEW OF THE STORMS MAY PRODUCE VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME ALONG WITH GUSTY STRAIGHT LINE
WINDS. ALONG AND JUST NORTH OF THE WARM FRONT LATE THIS AFTERNOON...
AN ISOLATED TORNADO IS POSSIBLE. THE THUNDERSTORM THREAT WILL
CONTINUE OVERNIGHT WITH THE PRIMARY THREAT BEING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CENTRAL ILLINOIS WILL BE IN A VERY WARM AND HUMID AIR MASS DURING THE
PERIOD WITH ALMOST A DAILY CHANCE FOR SCATTERED THUNDERSTORMS.
THERE MAY BE A TEMPORARY BREAK IN THE RAINFALL BY MIDWEEK...HOWEVER
ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS MAY PUSH ACROSS THE
MIDWEST WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON
OR EVENING.

PLAHMER/SMITH

The radar

The Lincoln radar (KILX), 59 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, McLean

When
July 9, 3:25 PM CST to 3:40 PM CST
Where
McLean County, Towanda
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.567, -88.900

Thunderstorm Wind, Knox

When
July 9, 4:52 PM CST to 5:00 PM CST
Where
Knox County, Galesburg
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -90.367

Numerous trees and power lines blown down from Galesburg to Gilson.

Thunderstorm Wind, Vermilion

When
July 9, 5:10 PM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -87.617

Thunderstorm winds blew two trees down onto unoccupied cars in Danville.

Hail, Stark

When
July 9, 5:49 PM CST
Where
Stark County, Toulon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -89.867

Flash Flood, Knox

When
July 9, 6:00 PM CST to 9:00 PM CST
Where
Knox County, Galesburg
Reported by
EMERGENCY MANAGER
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Very heavy rain fell in a short amount of time. Numerous roads in Galesburg and Gilson were flooded.

Thunderstorm Wind, Marshall

When
July 9, 6:25 PM CST
Where
Marshall County, Henry
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -89.367

Several power lines were blown down around Henry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411964, 5411965, 5412032, 5412033, 5412034, 5412035.